Hail, Crowley
- When
- July 30, 12:59 PM MST to 1:04 PM MST
- Where
- Crowley County, 2.64 mi NW of Ordway
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.250, -103.790
A strong thunderstorm generated hail up to the size of nickels in the vicinity of Ordway in Crowley County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong thunderstorm generated hail up to the size of nickels in the vicinity of Ordway in Crowley County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 30, 2:44 AM MST, 10 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 344 AM MDT FRI JUL 30 2010 .SHORT TERM... ...POTENTIAL FOR HEAVY RAIN AND FLOODING TODAY... MAIN SHORT TERM CONCERN IS THE POTENTIAL FOR HEAVY RAINFALL AND POSSIBLE FLASH FLOODING THIS AFTERNOON AND EVENING. CURRENTLY...WV IMAGERY SHOWS MONSOON PLUME EDGING EWD OVR CENTRAL CO...WITH DEEP MOISTURE STREAMING IN FROM THE 4 CORNERS REGION. PRECIP H20 PER SOUNDINGS AND MODEL DATA IS EXPECTED TO BE IN THE 150-250 PERCENT ABOVE NORMAL TODAY. MODEL QPF IS NOT TREMENDOUSLY IMPRESSIVE...BUT CONSISTENTLY IS SHOWING MODERATE TO HEAVY QPF OVR THE HYR ELEVS TODAY. CAPE IS FAIRLY MODEST...FROM 500-1000 J/KG RANGE...BUT SUFFICIENT FOR MODERATELY STRONG CONVECTION. MAIN PARAMETER THAT STANDS OUT IS THE WEAK STEERING WINDS. 00Z BOU SOUNDING SHOWS WINDS UNDER 10 KTS THRU 450 MB...AND PROGS INDICATE H7-H5 FLOW OVR OUR CWA AT UNDER 5KTS. SO...WILL SEE VERY SLOW MOVING STORMS TODAY...AND WITH ABUNDANT MOISTURE AND LLVL FORCING LATE THIS AFTERNOON...THERE IS MODERATE POTENTIAL FOR LOCAL FLOODING. IN COORD WITH SURROUNDING WFOS...HAVE ISSUED A FLASH FLOOD WARNING FOR ALL OF OUR HYR TRRN...INCLUDING THE CONTDVD...PIKES PEAK REGION...AND SANGRE DE CRISTO RANGE AS WELL AS THE ADJACENT PLAINS. HIGHEST POTENTIAL WILL BE OVR THE DVD AND UPPER ARKANSAS AS WELL AS THE SRN SANGRE DE CRISTO RANGE...BUT COULD SEE LOCALLY HEAVY RAINFALL PRETTY MUCH ANYWHERE LATER THIS AFTERNOON. LATEST NAM HINTS AT STRONG CONVECTION LINGERING OVR THE SANGRES THRU 09Z...BUT GIVEN MODEL UNCERTAINTIES WITH LOCATION AND TIMING OF HEAVIEST QPF...WILL KEEP THINGS SIMPLE FOR NOW WITH FFW RUNNING FROM 18Z-03Z. TEMP-WISE...WITH H7 TEMPS A COUPLE DEG LOWER TODAY...AND INCREASED MOISTURE AND PRECIP...MAX TEMPS OVR THE PLAINS SHOULD BE 5 DEG OR SO LOWER TODAY COMPARED WITH THU VALUES. GIVEN THE INCREASED MOISTURE...HAVE GONE ON THE LOWER END OF MODEL GUIDANCE FOR TEMPS. NERLY WINDS OVR THE PLAINS WILL ALSO HELP KEEP THINGS ON THE COOL SIDE...AS A BOUNDARY PUSHES SWD THRU THE DAY...ENDING UP AS A QUASI-STATIONARY BOUNDARY OVR THE RATON MESA BY EARLY EVE. WITH INCREASED CLOUD COVER...WILL BE ANOTHER MILD NIGHT TONIGHT. WILL SEE SOME LINGERING CONVECTION OVR THE MTNS...BUT HEAVIEST QPF SHOULD BE OVR BY 06Z OR SO. ROSE .LONG TERM... (SATURDAY THROUGH THURSDAY) NOT MUCH CHANGE IN THE EXTENDED FORECAST WITH MODELS CONTINUING TO BE IN GOOD AGREEMENT. HIGH PRESSURE OVER THE ROCKIES WILL SHIFT EAST INTO THE CENTRAL PLAINS THROUGH THE WEEKEND WITH SEVERAL DISTURBANCES WORKING ACROSS COLORADO. MOIST SOUTHEASTERLY FLOW WILL DEVELOP SATURDAY MORNING WITH A VORT MAX DRIFTING ACROSS CENTRAL COLORADO THROUGH THE AFTERNOON. UPSLOPE FLOW COMBINED WITH WEAK LIFT ALOFT WILL FIRE CONVECTION BY 18Z ALONG THE CONTINENTAL DIVIDE AND EASTERN MOUNTAINS. EXPECT THUNDERSTORM ACTIVITY TO BECOME WIDESPREAD OVER THE MOUNTAINS...PALMER DIVIDE AND ADJACENT PLAINS WEST OF I-25 BY O0Z. ABUNDANT MOISTURE AND SLOW STORM MOVEMENTS WILL LEAD TO HEAVY RAINFALL WITH THUNDERSTORMS WITH RAINFALL RATES EXCEEDING 1 INCH PER HOUR POSSIBLE. THIS WILL LEAD TO THE POTENTIAL FOR FLASH FLOODING...ESPECIALLY OVER THE MOUNTAINS THROUGH THE EVENING HOURS. THERE IS LESS CONFIDENCE IN HOW MUCH CONVECTION WILL SPREAD OVER THE PLAINS LATE SATURDAY AFTERNOON AND EVENING. THE GFS IS GENERATING AN MCS ALONG THE PALMER DIVIDE AND SPREADING IT INTO EAST CENTRAL COLORADO DURING THE OVERNIGHT PERIOD. THE NAM IS LESS AGGRESSIVE WITH PRECIP OVER THE PLAINS. FOR NOW THE GREATEST THREAT FOR THUNDERSTORMS OVER THE PLAINS LOOKS TO BE NORTH OF HIGHWAY 50 SATURDAY EVENING. SIMILAR CONDITIONS WILL PREVAIL ON SUNDAY AS ANOTHER DISTURBANCE LIFTS NORTHEAST OUT OF THE FOUR CORNERS AREA. CONTINUED MOISTURE ADVECTION AND SOUTHEASTERLY FLOW WILL ONCE AGAIN LEAD TO THUNDERSTORM DEVELOPMENT OVER THE MOUNTAINS...SPREAD INTO THE ADJACENT PLAINS AND PALMER DIVIDE THROUGH THE EVENING. HEAVY RAINFALL WITH FLASHING FLOODING WILL ONCE AGAIN BE POSSIBLE DURING THE AFTERNOON AND EVENING...ESPECIALLY IN AREAS THAT SEE CONSECUTIVE DAYS OF HEAVY RAINFALL. THE PATTERN CONTINUES INTO MONDAY WITH THUNDERSTORMS DEVELOPING OVER THE MOUNTAINS WITH A BETTER CHANCE OF CONVECTION MOVING OVER THE PLAINS AS SOUTHWESTERLY FLOW ALOFT INCREASES. A COLD FRONT MOVING SOUTH INTO NORTHERN COLORADO WILL ALSO PROVIDE LOW LEVEL CONVERGENCE TO ENHANCE THE THUNDERSTORM THREAT OVER THE PLAINS MONDAY EVENING. EXPECT WIDESPREAD CONVECTION TUESDAY THROUGH THURSDAY OVER SOUTHERN COLORADO WITH SEVERAL DISTURBANCES EJECTING OUT OF THE DESERT SOUTHWEST. THE PATTERN OF AFTERNOON THUNDERSTORMS DEVELOPING OVER THE HIGHER TERRAIN WILL CONTINUE WITH THE STORMS SPREADING EAST INTO THE PLAINS. THE LATEST GFS RUN IS INDICATING A BETTER CHANCE FOR THUNDERSTORMS OVER THE PLAINS...SO POPS MAY NEED TO BE INCREASED IF THIS TREND CONTINUES. HIGH TEMPERATURES WILL CONTINUE TO BE HOT ACROSS THE PLAINS WITH HIGHS IN THE 90S. THE HIGHER TERRAIN TO THE WEST WILL SEE HIGHS IN THE 70S TO 80S THROUGH THE EXTENDED. MOZLEY && .AVIATION... A BETTER CHANCE FOR TS TODAY...ESPECIALLY FOR KCOS AND KPUB. COULD SEE SOME LOCALLY HEAVY RAINFALL WITH SLOW MOVING STORMS...WHICH COULD REDUCE VIS AND CIGS FOR A PERIOD OF TIME LATER THIS AFTERNOON AND EARLY EVE. WINDS WILL SHIFT TO THE N AND E FAIRLY EARLY TODAY...AS A FRONT MOVES SWD OVR THE PLAINS...BUT WINDS SHOULD REMAIN ON THE LIGHT SIDE. ROSE && .PUB WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR COZ058>068-072>084-087-088. && 44/88
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 647 AM MDT FRI JUL 30 2010 COZ058>089-093>099-311300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 647 AM MDT FRI JUL 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS AND ADJACENT PLAINS THIS AFTERNOON AND EVENING. SMALL HAIL UP TO DIME SIZE MAY ACCOMPANY THE STRONGER STORMS...BUT THE MAIN THREAT WILL BE FROM LOCALLY HEAVY RAINFALL WHICH WILL BRING THE POTENTIAL FOR FLASH FLOODING. THE MOUNTAIN AREAS WILL BE PARTICULARLY SUSCEPTIBLE TO ROCK AND MUD SLIDES FROM STORMS PRODUCING RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE POTENTIAL FOR THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND EVENING FROM SATURDAY THROUGH THURSDAY ALONG THE CONTINENTAL DIVIDE AND EASTERN MOUNTAINS...ALONG WITH THE PALMER DIVIDE AND WEST OF THE INTERSTATE 25 CORRIDOR. SLOW STORM MOVEMENTS AND ABUNDANT MOISTURE WILL LEAD TO AN INCREASED POTENTIAL FOR FLASH FLOODING SATURDAY...SUNDAY AND MONDAY OVER THE MOUNTAINOUS TERRAIN WHERE RAINFALL RATES OVER 1 INCH PER HOUR WAS POSSIBLE. INCREASED STORM MOTIONS BY TUESDAY WILL REDUCE THE FLASH FLOW RISK HOWEVER AREAS THAT SEE HEAVY RAINFALL FOR MULTIPLE DAYS WILL BE SUSCEPTIBLE TO FLASH FLOODING. THERE IS LESS CERTAINTY IN THUNDERSTORM ACTIVITY OVER THE PLAINS. A WEAK COLD FRONT WILL AID IN PRODUCING THUNDERSTORMS NORTH OF HIGHWAY 50 ON SATURDAY. THE POTENTIAL FOR THUNDERSTORMS OVER THE PLAINS INCREASES EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 1200 PM MDT OVER THE CONTINENTAL DIVIDE...UPPER ARKANSAS VALLEY...SANGRE DE CRISTO RANGE...AND PIKES PEAK REGION INCLUDING TELLER AND NORTHERN EL PASO COUNTIES. 44/88
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 159 PM MDT FRI JUL 30 2010 COZ089-093-302030- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- 159 PM MDT FRI JUL 30 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHERN CROWLEY COUNTY IN SOUTHEAST COLORADO... NORTH CENTRAL OTERO COUNTY IN SOUTHEAST COLORADO... AT 156 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ORDWAY...OR 22 MILES NORTHWEST OF LA JUNTA...WHICH WAS MOVING TOWARD THE SOUTHWEST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... ORDWAY. OLNEY SPRINGS. MANZANOLA. CROWLEY. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 41 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251373.